Virginia, 2015

Ice Storm and Heavy Snow in Virginia, February 16 to 17, 2015

February 16 to 17, 2015 · NWS MRX · 17 events in 5 counties and zones

A winter storm tracked through area on the 16-17th with the atmosphere favorable for both heavy snow and thick ice. The highest peaks had up to 17 inches of snow while ice accumulations has up to inch.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A winter storm tracked through area on the 16-17th with the atmosphere favorable for both heavy snow and thick ice. The highest peaks had up to 17 inches of snow while ice accumulations has up to inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 16, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Feb 16, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EST MON FEB 16 2015

.DISCUSSION...
GIVEN THE LATEST OBS/TRENDS FOR A SIGNIFICANT AND MAINLY ICE
ACCUMULATION EVENT ACROSS THE KNOXVILLE METRO AND MOST OF THE
SOUTHERN PLATEAU/VALLEY...OPTED TO CHANGE TO AN ICE STORM WARNING
IN THOSE AREAS. OTHERWISE...THE WINTER STORM WARNING AND ADVISORY
WILL HIGHLIGHT THE THREATS FOR A MIX OF SNOW...SLEET AND ICE...SEE
WSW PRODUCT FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             24  35  21  32 /  80  10  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  20  30  16  25 /  90  10  20  20
OAK RIDGE, TN                       20  30  16  25 /  90  10  20  20
TRI CITIES AIRPORT, TN              21  27  14  21 / 100  10  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR CHEROKEE-CLAY.

TN...ICE STORM WARNING UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR BLEDSOE-
     BLOUNT SMOKY MOUNTAINS-KNOX-LOUDON-MCMINN-MEIGS-NW BLOUNT-
     NORTH SEVIER-NORTHWEST MONROE-RHEA-ROANE-SEQUATCHIE-SEVIER
     SMOKY MOUNTAINS-SOUTHEAST MONROE.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR BRADLEY-EAST
     POLK-HAMILTON-WEST POLK.

     WINTER STORM WARNING UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR
     ANDERSON-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-GRAINGER-
     HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-MARION-MORGAN-
     NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-SCOTT TN-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-
     WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR LEE-RUSSELL-
     SCOTT-WASHINGTON-WISE.

&&

AMP
Hazardous weather outlook, Feb 16, 4:41 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 AM EST MON FEB 16 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
441 AM EST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A MAJOR WINTER STORM WILL BE MOVING INTO THE AREA TODAY...WITH
SNOW...SLEET...AND FREEZING RAIN ALL POSSIBLE ACROSS PARTS OF THE
AREA. HEAVIER SNOWS WILL BE MAINLY IN THE NORTHERN AREAS...WHILE
ICY CONDITIONS WILL BE A THREAT AT LEAST IN THE SOUTHERN AND
CENTRAL AREAS...AND POSSIBLY INTO NORTHEAST TENNESSEE. REGARDLESS
OF THE AREA...TRAVEL IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER BLAST OF COLD ARCTIC AIR WILL MOVE INTO THE AREA BRINGING
DANGEROUS WIND CHILLS FOR WEDNESDAY NIGHT AND AGAIN THURSDAY
NIGHT. TEMPERATURES ACROSS THE REGION THURSDAY AND FRIDAY MORNINGS
WILL LIKELY BE THE COLDEST MORNINGS SO FAR THIS WINTER.

ADDITIONALLY...A COUPLE ROUNDS OF LIGHT SNOW ARE POSSIBLE
WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT. LITTLE TO NO
ACCUMULATIONS IS EXPECTED ACROSS THE TN VALLEY...1 TO 2 INCHES IS
POSSIBLE ACROSS HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY SNOWFALL AND OTHER REPORTS
WILL BE APPRECIATED.

In the hours before

Local storm report, Feb 16, 12:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1242 PM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FREEZING RAIN    VONORE                  35.60N 84.23W
02/16/2015  M0.15 INCH       MONROE             TN   TRAINED SPOTTER

&&
Local storm report, Feb 16, 12:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 PM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FREEZING RAIN    KNOXVILLE               35.97N 83.95W
02/16/2015  M0.10 INCH       KNOX               TN   TRAINED SPOTTER

            NEAR EXIT 392 OF INTERSTATE 40.

&&
Local storm report, Feb 16, 12:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FREEZING RAIN    SE CLEVELAND            35.18N 84.87W
02/16/2015  E0.00 INCH       BRADLEY            TN   TRAINED SPOTTER

            TRACE ACCUMULATION.

&&
Local storm report, Feb 16, 1:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             BLOUNTVILLE             36.53N 82.33W
02/16/2015  M0.0 INCH        SULLIVAN           TN   CO-OP OBSERVER

            TRACE SNOWFALL REPORTED AT THE TRI-CITIES REGIONAL
            AIRPORT.

&&
Local storm report, Feb 16, 1:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FREEZING RAIN    WHITWELL                35.20N 85.52W
02/16/2015  E0.10 INCH       MARION             TN   EMERGENCY MNGR

            ICING ON THE POCKET RD OFF OF TENNESSEE 108.

&&
Local storm report, Feb 16, 1:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FREEZING RAIN    KINGSTON                35.87N 84.51W
02/16/2015  E0.25 INCH       ROANE              TN   911 CALL CENTER

0130 PM     FREEZING RAIN    HARRIMAN                35.93N 84.56W
02/16/2015  E0.10 INCH       ROANE              TN   911 CALL CENTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow, 1 ice storm. Local standard time, as filed.

Ice Storm, Wise

When
February 16, 2:00 PM EST to 11:00 PM EST
Where
Wise forecast zone
Reported by
911 Call Center
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Dispatch personnel reported trees and powerlines downed by the ice in Wise.

Heavy Snow, Wise

When
February 16, 2:00 PM EST to 10:00 PM EST
Where
Wise forecast zone
Reported by
911 Call Center
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Dispatch personnel reported 4 inches of snow fell in Wise.

Heavy Snow, Russell

When
February 16, 4:50 PM EST to 10:00 PM EST
Where
Russell forecast zone
Reported by
911 Call Center
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Dispatch personnel reported 5 inches of snow fell in Lebanon.

Heavy Snow, Wise

When
February 16, 4:50 PM EST to 10:00 PM EST
Where
Wise forecast zone
Reported by
911 Call Center
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Dispatch personnel reported 8 inches of snow fell in Wise.

Heavy Snow, Washington

When
February 16, 5:30 PM EST to 11:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

A trained spotter reported 4 inches of snow fell in Abingdon.

Heavy Snow, Washington

When
February 16, 5:30 PM EST to 11:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

The public reported 4 inches of snow fell in Glade Spring.

Heavy Snow, Russell

When
February 16, 5:30 PM EST to 11:00 PM EST
Where
Russell forecast zone
Reported by
Public
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

The public reported 7 inches of snow fell in Honaker.

Heavy Snow, Scott

When
February 16, 7:07 PM EST to February 17, 3:00 AM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

A spotter reported 5 inches of snow fell in city of Bristol VA.

Heavy Snow, Scott

When
February 16, 7:27 PM EST to February 17, 3:00 AM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

The public reported 7 inches of snow fell in Gate City.

Heavy Snow, Lee

When
February 17, 8:15 AM EST to 4:00 PM EST
Where
Lee forecast zone
Reported by
Amateur Radio
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Amateur radio personnel reported 5 inches of snow fell in Ewing.

Heavy Snow, Russell

When
February 17, 9:30 AM EST to 4:00 PM EST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Emergency manager personnel reported 8 inches of snow fell in Lebanon.

Heavy Snow, Russell

When
February 17, 9:30 AM EST to 4:00 PM EST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Emergency manager personnel reported 15 inches of snow fell in 4 mile southwest of Lebanon. The higher elevations received 14 to 16 inches in the county.

Heavy Snow, Russell

When
February 17, 9:30 AM EST to 4:00 PM EST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Emergency manager personnel reported 9 inches of snow fell in Castlewood.

Heavy Snow, Wise

When
February 17, 9:45 AM EST to 4:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Emergency manager personnel reported 14 inches of snow fell in Wise.

Heavy Snow, Wise

When
February 17, 9:45 AM EST to 4:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Emergency manager personnel reported 17 inches of snow fell 3 miles south of Norton on High Knob.

Heavy Snow, Washington

When
February 17, 9:45 AM EST to 4:00 PM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Emergency manager personnel reported 8 inches of snow fell in Abingdon.

Heavy Snow, Wise

When
February 17, 9:45 AM EST to 4:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Emergency manager personnel reported 8 inches of snow fell in Coeburn.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558855, 558857, 558858, 558859, 558860, 558861, 558862, 558863, 558864, 560397, 558865, 558866, 558867, 558868, 558869, 558870, 558871.